Alert archive / Utah / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 46, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 9, 2011, 5:57 PM MDT for Box Elder County, Weber County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2011, 5:57 PM MDT (23:57 UTC)
- Expired
- Jul 9, 2011, 6:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Box Elder County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 36 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 12.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
722 WUUS55 KSLC 092357 SVRSLC UTC003-057-100030- /O.NEW.KSLC.SV.W.0046.110709T2357Z-110710T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 557 PM MDT SAT JUL 9 2011 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BOX ELDER COUNTY IN UTAH WESTERN WEBER COUNTY IN UTAH * UNTIL 630 PM MDT * AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BEAR RIVER TO WARREN...MOVING NORTHEAST AT 45 MPH. * LOCATIONS IN THE WARNING INCLUDE... PLEASANT VIEW... HONEYVILLE... WILLARD... PERRY AND BRIGHAM CITY PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4166 11203 4131 11197 4115 11225 4159 11233 TIME...MOT...LOC 2357Z 215DEG 38KT 4163 11211 4132 11210 $$ SEAMAN
1 follow-up statement
627 WWUS55 KSLC 100025 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 625 PM MDT SAT JUL 9 2011 UTC003-057-100034- /O.EXP.KSLC.SV.W.0046.000000T0000Z-110710T0030Z/ BOX ELDER UT-WEBER UT- 625 PM MDT SAT JUL 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WEBER AND EAST CENTRAL BOX ELDER COUNTIES WILL EXPIRE AT 630 PM MDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 4166 11203 4131 11197 4115 11225 4159 11233 TIME...MOT...LOC 0024Z 215DEG 38KT 4186 11189 4155 11188 $$ SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:31 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 9, 3:31 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 331 PM MDT SAT JUL 9 2011 .SYNOPSIS...MOISTURE IN SOUTHWEST FLOW ALOFT WILL GRADUALLY SHIFT EAST THROUGH TUESDAY AS AN UPPER LEVEL TROUGH STARTS TO DIG INTO THE PACIFIC COAST. THIS WILL ALLOW A DRIER AIR MASS TO ENTER THE REGION. && .DISCUSSION...THERE ARE TWO AREAS OF CONVECTIVE ACTION THIS AFTERNOON. THUNDERSTORMS ACROSS SOUTHERN UTAH HAVE BEEN FORMING OVER HIGHER TERRAIN AND MOVING SLOWLY NORTHEAST. CONVECTION HAS INITIATED OVER NORTHEAST NEVADA AND IS MOVING A BIT MORE QUICKLY THAN THE SOUTHERN STORMS. THESE STORMS SHOULD INTENSIFY AS THEY ENTER NORTHERN UTAH AND SHOULD PROVIDE SOME SCATTERED AFTERNOON/EVENING PRECIPITATION FOR THE WASATCH FRONT. ACTIVITY WILL DECREASE AFTER SUNSET. THE MOIST AIR MASS WILL REMAIN IN PLACE FOR ONE MORE DAY...THUS SHOULD SEE AN ACTIVE RADAR AGAIN TOMORROW. THE LARGE SCALE PATTERN WILL UNDERGO CHANGES MONDAY AS THE FOUR CORNERS HIGH MOVES EAST INTO THE GREAT PLAINS AND A TROUGH DIGS DOWN THE WEST COAST. THIS WILL ALLOW THE PLUME OF MONSOON MOISTURE THAT HAS BEEN OVER UTAH FOR THE PAST WEEK TO SLOWLY SHIFT INTO COLORADO RESULTING IN A DRIER PERIOD FOR THE AREA. HOWEVER...THERE IS ENOUGH MOISTURE LINGERING OVER THE EASTERN HALF OF THE FORECAST AREA ON MONDAY AND TUESDAY TO KEEP STORMS IN THE FORECAST ROUGHLY EAST OF I-15. THERE SHOULD BE PERSISTENT SOUTHWEST WINDS IN THE AFTERNOON IN ALL BUT THE MORE SHELTERED LOCATIONS NEXT WEEK AS THE APPROACHING TROUGH TIGHTENS THE GRADIENT. HOWEVER...LOWERING HEIGHTS DURING THIS TIME WILL KEEP HIGH TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL. LONG RANGE MODELS ARE INDICATING THAT THE UPPER LEVEL HIGH PRESSURE SYSTEM WILL EVENTUALLY SLOSH WESTWARD...DRAWING A COMBINATION OF GULF AND MONSOON MOISTURE BACK INTO UTAH. BUT IT DOES NOT APPEAR THIS WILL HAPPEN UNTIL AFTER THE FORECAST PERIOD. && .HYDROLOGY...A FLOOD WARNING REMAINS IN EFFECT FOR THE SOUTH SLOPES OF THE UINTA MOUNTAINS THROUGH SUNDAY NIGHT. A DOWNWARD TREND IN FLOWS WILL CONTINUE ON AREA RIVERS NEXT WEEK AS THE SNOW PACK CONTINUES TO DECREASE. HOWEVER...RIVERS WILL CONTINUE TO FLOW VERY FAST AND VERY COLD WELL THROUGH JULY. EXTREME CAUTION IS URGED NEAR ANY NORTHERN UTAH WATERWAYS. THE THREAT OF HEAVY RAIN EXISTS THIS AFTERNOON AND EVENING...ESPECIALLY OVER THE HIGHER TERRAIN OF SOUTHERN UTAH...AS THE AIR MASS REMAINS DEEPLY MOIST. HOWEVER ANY FLASH FLOODING SHOULD BE ISOLATED. && .AVIATION...SHORT TERM CONCERNS FOCUS ON CONVECTION. A THUNDERSTORM BUILDING OFF THE OQUIRRH MTNS JUST SOUTH OF THE TERMINAL LOOKS TO SLIDE ABOUT 3-5SM SOUTH OF THE TERMINAL OVER THE NEXT 90MIN...THIS BRINGING GUSTY AND ERRATIC SOUTHERLY ORIENTED WINDS AND A 30 PERCENT CHANCE OF LIGHTNING AT THE AIRFIELD. HAVE REMOVED THE NW WIND SWITCH DUE TO THIS TS...BUT A 40 PERCENT EXISTS THAT CONVECTION UPSTREAM OVER NW UTAH WILL BRING A LATE SWITCH BETWEEN 01-04Z THIS EVENING. && .FIRE WEATHER...HIGH PRESSURE ALOFT WILL CONTINUE TO INFLUENCE THE REGION THROUGH THE REMAINDER OF THE WEEKEND. MOISTURE EMBEDDED WITHIN THIS HIGH WILL CONTINUE TO ALLOW FOR SHOWERS AND THUNDERSTORMS...SOME OF WHICH WILL PRODUCE HEAVY RAINFALL. SOUTHWESTERLY FLOW ALOFT WILL BEGIN TO DEVELOP ACROSS THE AREA MONDAY...THEN GRADUALLY INCREASE THROUGH MID-WEEK. THIS WILL ALLOW FOR A SLOW DRYING TREND AREAWIDE. BY MID-WEEK BREEZY CONDITIONS WILL BE POSSIBLE ACROSS WESTERN AND SOUTHERN UTAH...WHICH MAY ALLOW FOR CRITICAL FIRE WEATHER CONDITIONS WHERE FUELS ARE SUFFICIENTLY DRY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...POMEROY FIRE WEATHER...SEAMAN AVIATION...MERRILL HYDROLOGY...POMEROY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 9, 5:09 AM MDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 509 AM MDT SAT JUL 9 2011 UTZ001>016-019>021-517-518-WYZ021-101200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 509 AM MDT SAT JUL 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT FLOWS ON RIVERS ACROSS THE NORTHERN AND CENTRAL OUTLOOK AREA WILL REMAIN AT ELEVATED LEVELS TODAY...WITH A FEW OF THESE RIVERS REMAINING NEAR OR ABOVE FLOOD STAGE. IT IS IMPORTANT TO NOTE THAT FLOWS THROUGH MANY WATERWAYS REMAIN COLD...SWIFT AND POWERFUL...EVEN THOSE THAT ARE BELOW FLOOD STAGE. THIS COMBINATION IS DANGEROUS NOT JUST FOR CHILDREN...BUT ADULTS AS WELL. HYPOTHERMIA CAN QUICKLY SET IN WHEN EXPOSED TO WATER OF THESE TEMPERATURES...SIGNIFICANTLY LIMITING YOUR ABILITY TO RESCUE YOURSELF. THE ABUNDANT MOISTURE ACROSS THE GREAT BASIN WILL PRODUCE ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PRETTY MUCH THE ENTIRE OUTLOOK AREA TODAY INTO TONIGHT. THERE CONTINUES TO BE A POTENTIAL FOR LOCALLY HEAVY RAIN WITH SOME OF THE STRONGER STORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RIVERS WILL CONTINUE A GRADUAL DOWNWARD TREND IN FLOWS OVER THE NEXT SEVERAL DAYS. A FEW OF THE RIVERS ACROSS NORTHERN UTAH MAY REMAIN NEAR OR SLIGHTLY ABOVE FLOOD STAGE THROUGH THE WEEKEND. ALL RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO FLOW FAST AND COLD THROUGH NEXT WEEK. SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS MOST OF THE OUTLOOK AREA ON SUNDAY...WITH THE STRONGER STORMS BRINGING A THREAT OF HEAVY RAIN. A GRADUAL DRYING TREND WILL BEGIN MONDAY WITH SIGNIFICANTLY DRIER AIR SPREADING INTO THE REGION AFTER MIDWEEK. MOST OF THE SHOWER ACTIVITY WILL BE CONFINED TO SOUTHERN AND EASTERN UTAH THROUGH THE FIRST PART OF THE WEEK WITH LITTLE OR NO ACTIVITY EXPECTED AFTER THAT. THE DRIER SOUTHWEST FLOW COULD BRING AN INCREASED THREAT OF HAZARDOUS FIRE WEATHER CONDITIONS FOR THE LATTER PART OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 9, 12:10 PM MDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1210 PM MDT SAT JUL 9 2011 UTZ013-518-091900- SAN RAFAEL SWELL UT-SOUTHERN UTAH MOUNTAINS UT- 1210 PM MDT SAT JUL 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WAYNE AND NORTHERN GARFIELD COUNTIES UNTIL 100 PM MDT... AT 1206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH OF THE VISITOR CENTER AT CAPITOL REEF NATIONAL PARK...MOVING EAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... PLEASANT CREEK IN CAPITOL REEF NATIONAL PARK IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3824 11089 3799 11092 3805 11131 3823 11129 TIME...MOT...LOC 1809Z 263DEG 9KT 3813 11118 MERRILL
Special weather statement, Jul 9, 5:02 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 502 PM MDT SAT JUL 9 2011 UTZ005-092345- GREAT SALT LAKE DESERT AND MOUNTAINS UT- 502 PM MDT SAT JUL 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 545 PM MDT... AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES NORTH OF DUGWAY...MOVING EAST AT 40 MPH. WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM HAS A HISTORY OF PRODUCING WINDS IN EXCESS OF 50 MPH. * LOCATIONS IMPACTED INCLUDE... DUGWAY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4074 11268 4021 11250 4027 11318 4067 11324 TIME...MOT...LOC 2301Z 257DEG 34KT 4050 11282 SEAMAN
Special weather statement, Jul 9, 5:42 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
542 PM MDT SAT JUL 9 2011
UTZ002-005-007-100030-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT
UT-WASATCH MOUNTAINS I-80 NORTH UT-
542 PM MDT SAT JUL 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAVIS...WESTERN WEBER
AND EASTERN BOX ELDER COUNTIES UNTIL 630 PM MDT...
AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
CORINNE TO ANTELOPE ISLAND...AND MOVING NORTHEAST AT 30 MPH.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS AS THEY
REACH THE WASATCH FRONT...WHICH WILL RESULT IN STRONG CROSS WINDS
ALONG I-15 AND OTHER NORTH SOUTH ORIENTED ROADS.
* LOCATIONS IMPACTED INCLUDE...
WARREN...
BEAR RIVER... CORINNE... PLAIN CITY... SLATERVILLE... WEST POINT
AND WEST WEBER...
CLINTON... FARR WEST... HONEYVILLE... PERRY... PLEASANT VIEW...
AND ROY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4167 11202 4095 11189 4098 11242 4157 11244
TIME...MOT...LOC 2340Z 242DEG 28KT 4159 11224 4119 11214
4091 11223
SEAMANThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:15 PM MDT | Areal Flood Advisory | SLC | Garfield, Iron | 3 hr |
| Jul 8, 8:40 PM MDT | Flash Flood Warning | SLC | Washington | 5 hr |
| Jul 8, 9:08 PM MDT | Special Weather Statement | SLC | Washington | 67 min |
| Jul 9, 12:10 PM MDT | Special Weather Statement | SLC | Wayne | 50 min |
| Jul 9, 5:02 PM MDT | Special Weather Statement | SLC | Tooele | 43 min |
| Jul 9, 5:31 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 59 min |
| Jul 9, 5:42 PM MDT | Special Weather Statement | SLC | Davis | 48 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.